Kentucky, 2018

Damaging Winds in Kentucky, May 27, 2018

May 27, 2018 · NWS LMK · 3 events in 2 counties and zones

Storms early in the morning laid out multiple boundaries across the area, and as the convective temperature in the mid 80s was reached, scattered pulse thunderstorms developed. With the moderately unstable environment and high moisture, locally gusty winds caused trees to come down in Bullitt and Breckinridge counties in Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Storms early in the morning laid out multiple boundaries across the area, and as the convective temperature in the mid 80s was reached, scattered pulse thunderstorms developed. With the moderately unstable environment and high moisture, locally gusty winds caused trees to come down in Bullitt and Breckinridge counties in Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 2:02 PM EST, 43 minutes earlier.

Area forecast discussion, May 27, 2:02 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
302 PM EDT Sun May 27 2018

.Short Term...(This evening through Monday)
Issued at 235 PM EDT Sun May 27 2018

Recent observations and analysis show light winds, warm
temperatures, and partly to mostly cloudy skies across southern
Indiana and central Kentucky. Storms from earlier this morning laid
out multiple boundaries across the area and as convective
temperatures are reached in the low to mid 80s, isolated to
scattered pulse thunderstorms have developed. With the moderately
unstable environment and high moisture, locally gusty winds and
torrential brief downpours are the main hazards through late
afternoon. Since there's no real focus or favored area for
convection, have broad brushed 20-30 precip chances through sunset,
after which convection should begin to wane.

A muggy night is on tap with lows expected to be in the upper 60s to
around 70, with low 70s in the Louisville urban areas. High clouds
associated with Alberto will begin to move into southern Kentucky
late tonight, which will help limit fog potential some. The light
winds and high low level moisture plus mostly clear skies across
southern Indiana and north central Kentucky may lead to patchy but
locally dense fog late tonight into early Monday morning.

For Memorial Day, drier conditions are expected across southern
Indiana. Across south central Kentucky, the first rain bands
associated with Alberto will likely set up and bring scattered to
numerous showers and thunderstorms. The highest chances will be in
the afternoon to evening hours, generally along/south of the KY
Parkways. It will be another warm and humid day withs high
approaching the upper 80s to around 90.

&&

.Long Term...(Monday night through Sunday)
Issued at 300 PM EDT Sun May 27 2018

...Very Unsettled Weather Period This Week With Heavy Rainfall...

Monday Night through Wednesday Night...

The Ohio Valley will start to feel the first effects of Alberto
Monday night as the first of several spiral bands will lift
northward into the region.  The most widespread rainfall will be
across southern Kentucky Monday night with more widespread rainfall
coming on Tuesday and Tuesday night.  Model solutions and track
guidance continue to be tightly clustered. The 27/00Z to 27/12Z
track guidance has shifted slightly left (westward), but the large
scale effects will remain unchanged for our forecast.  Showery and
breezy conditions are expected.  As usual with tropical systems, we
will be on the watch for strong to possibly severe storms Tuesday
afternoon and evening as our central and eastern sections will be in
the right front quadrant of the Alberto's remnants.  Within this
area, low-level shear will still be quite impressive, despite that
the overall cyclonic envelope will be slowing down.  Combination of
adequate moisture, lift, and shear could bring some isolated
tornadoes to portions of east-central KY during the period.  A
marginal risk of severe has been denoted, but it wouldn't be
surprising to see that risk be upgraded to a slight in the next 24
hours.

In addition to the severe threat, high precipitable  water
content and lift will result in tropical like heavy rainfall across
the region.  The heavy rain threat generally looks to be along and
west of the I-65 corridor, near and just east of the surface cyclone
track.  The best chances of localized flooding would be Tuesday into
Wednesday morning.  By Wednesday, the remnants will shift to the
north of the region, decreasing the heavy rainfall threat somewhat.
However, scattered to numerous showers and storm coverage will
likely carry us into Wednesday night.

Temperatures will likely run a little cooler than what we've seen
over the last few days.  Highs Tuesday and Wednesday will likely be
in the lower to middle 80s with overnight lows in the upper 60s to
near 70.

As for rainfall amounts, a general 1-3 inches of rainfall will be
possible across the region.  Some locally higher amounts of rainfall
will be possible in areas that see repeated storms passing overhead.
Generally used a  blend of the GFS and Euro QPF here, though we did
compensate for the low Euro QPF bias that we've seen over the past
week.

Thursday through Sunday...

Overall pattern looks to remain unsettled through the remainder of
the forecast period.  While Alberto's remnants shift off to the
northeast, we'll see more persistent troughing is likely to remain
over the eastern third of the US while more troughing develops over
the western US and pops a ridge over the central Plains. A couple of
perturbations will likely roll through the region Thursday and
Friday providing additional rounds of showers and storms through the
period.

By the weekend, significant differences begin to show up within the
global model solutions.  The Euro runs suggest that the central
Plains ridge will build a little further eastward bringing a
slightly drier and warmer pattern back.  The ridge axis looks to
remain west of the Ohio Valley which could end up putting us within
a northwest flow aloft with the threat of additional MCS's blazing
down the pike on the periphery of the ridge.  The GFS solutions is
much more amplified in that it cuts off Alberto's remnants from the
flow and allows a rather large scale cut off low to meander over the
eastern US.  That overall solution looks too overdone and we have
trended the forecast elements closer to the Euro at the end of the
forecast period.

By the weekend, significant differences begin to show within the
global models.  The Euro solutions suggest that the central Plains
ridge axis will build eastward and allow a warmer and drier weather
pattern to emerge.  On the other hand, the GFS solutions develop a
stronger trough off the NW Atlantic which then causes the remnants
of Alberto to close back off and meander across the eastern US.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Sun May 27 2018

Latest satellite imagery shows building cumulus across forecast area
as convective temperatures are being reached in the unstable
environment. Earlier convection laid out multiple boundaries and
with additional pop-up showers already forming, expecting scattered
pulse showers and storms to peak by 21z. Greatest coverage likely to
be at SDF, BWG, and HNB. At LEX, cu field is not as impressive and
there is a slight dewpoint minimum that may result in less coverage.
After shower/storm activity wanes early evening, the light winds,
mostly clear skies, and plentiful low level moisture will likely
lead to patchy fog. Statistical guidance and hi-res models show
hints of locally dense fog developing, but for now have trended
forecast with 2-4 miles beginning after 09z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...ZT
Long Term...MJ
Aviation...ZT
Hazardous weather outlook, May 27, 2:06 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
306 PM EDT Sun May 27 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
306 PM EDT Sun May 27 2018 /206 PM CDT Sun May 27 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this evening will be capable of producing
frequent lightning, torrential rainfall, and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible each afternoon and evening through the
period. The best chances for widespread shower and thunderstorm
activity looks to be on Tuesday night into Wednesday as the remnants
of Alberto move through the region. Any storm will be capable of
producing torrential rainfall, gusty winds, and frequent lightning.
Locally heavy rainfall may lead to localized flooding issues in some
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ZT/MJ

In the hours before

Special weather statement, May 27, 1:47 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
247 PM EDT SUN MAY 27 2018

INZ076-077-084-090-271915-
Crawford-Orange-Washington-Harrison-
247 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...CRAWFORD...
SOUTHEASTERN ORANGE AND SOUTHWESTERN WASHINGTON COUNTIES...

At 246 PM EDT, a strong thunderstorm was located 10 miles northeast
of Carefree Town, moving south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paoli, Corydon, English, Carefree Town, Stampers Creek, Palmyra,
Marengo, Milltown, Hardinsburg and Leavenworth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3826 8599 3816 8629 3820 8636 3820 8637
      3818 8638 3817 8638 3815 8633 3812 8642
      3813 8643 3812 8646 3821 8646 3821 8647
      3853 8651 3863 8619
TIME...MOT...LOC 1846Z 348DEG 10KT 3838 8628

ZT
Special weather statement, May 27, 2:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
325 PM EDT SUN MAY 27 2018

INZ084-272000-
Crawford-
325 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD COUNTY...

At 324 PM EDT, a strong thunderstorm was located near English, moving
southwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
English, Carefree Town, Grantsburg, Riddle, West Fork, Taswell,
Switzer Crossroads, Sulphur, Eckerty and Mifflin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3834 8662 3836 8643 3823 8636 3820 8646
      3821 8646 3821 8657 3826 8657 3827 8662
TIME...MOT...LOC 1924Z 064DEG 12KT 3828 8648

ZT
Special weather statement, May 27, 2:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
327 PM EDT SUN MAY 27 2018

KYZ066-272000-
Casey-
327 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASEY COUNTY...

At 327 PM EDT, a strong thunderstorm was located over Liberty, moving
southwest at 10 mph.

Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Liberty, Lawhorn Hill, Clementsville, Rubert Ford, Middleburg,
Lanhamtown, Cantown, Beech Bottom, Evans Ford and Rheber.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3725 8506 3726 8506 3726 8507 3730 8511
      3747 8489 3744 8485 3743 8485 3740 8481
      3736 8476 3718 8498
TIME...MOT...LOC 1927Z 038DEG 10KT 3730 8497

ZT
Special weather statement, May 27, 2:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
341 PM EDT SUN MAY 27 2018

KYZ029-272000-
Bullitt-
341 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BULLITT COUNTY...

At 341 PM EDT, a strong thunderstorm was located near Shepherdsville,
moving west at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Shepherdsville, Pioneer Village, Mount Washington, Hebron Estates,
Fox Chase, Solitude, Barrallton, Bardstown Junction, Hobbs and Cedar
Grove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3807 8559 3797 8552 3796 8553 3787 8569
      3805 8581
TIME...MOT...LOC 1941Z 080DEG 14KT 3799 8565

SCHOETTMER

The radar

The Louisville radar (KLVX), 21 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bullitt

When
May 27, 2:45 PM EST
Where
Bullitt County, 1.09 mi E of Salt River
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.970, -85.700

Broadcast media relayed via Twitter a public report of a tree and limbs down in Shepherdsville, KY.

Thunderstorm Wind, Bullitt

When
May 27, 2:48 PM EST
Where
Bullitt County, 0.53 mi NW of Limestone
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.936, -85.677

A trained spotter reported multiple trees and power lines down on Chapeze Lane and Tanglewood Road.

Thunderstorm Wind, Breckinridge

When
May 27, 2:49 PM CST
Where
Breckinridge County, Cloverport
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.830, -86.630

The Emergency Manager reported trees down with one tree on a house and another blocking a road. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750365, 750368, 750369.